Published Web Locationhttps://doi.org/10.5070/D36nc1w0nk
Chemical leukodermaDepartment of Dermatology, New York University, New York, New York
Kathryn E O’Reilly MD PhD, Utpal Patel MD PhD, Julie Chu MD, Rishi Patel MD, Brian C Machler MD
Dermatology Online Journal 17 (10): 29
Chemical leukoderma is defined as an acquired, hypopigmented dermatosis that results from repeated cutaneous application of an agent that destroys epidermal melanocytes in genetically susceptible patients. Chemical leukoderma may develop both at the site of contact with the chemical as well as remotely from the exposure. Avoidance of the causative agent may lead to spontaneous repigmentation, but treatments commonly used in vitiligo, such as narrow-band ultraviolet B phototherapy, PUVA photchemotherapy, or topical immunosuppressants, often are necessary. We present a case of chemical leukoderma secondary to pyrethroid insecticides that has progressed despite avoidance of the agent for over ten years.
A 59-year-old African-American man presented to the Center of Dermatology in West Orange, New Jersey, in October, 2010, for evaluation of a 13-year history of light spots on his head, trunk, and extremities. They began on his scalp in 1998 and, at that time, were associated with swelling and redness of the scalp. Lesions then developed on his chest, abdomen, back, arms, and legs over the past 13 years, but none of these additional lesions were preceded by erythema or irritation. Most recently, he developed several, new, hypopigmented lesions on his arms. These lesions were completely asymptomatic until a few months prior to his presentation when they became mildly pruritic.
He worked for the New Jersey Department of Health Services applying insecticides both outdoors and in state buildings between 1985 and 2000. He usually wore a face mask while applying insecticides as instructed by the chemical manufacturer. He applied synthetic pyrethroid insecticides, namely cypermethrin (Demon®WP) and β-cyfluthrin (Tempo®Ultra WP), with his last exposure during the year 2000. He recalls that he would experience blow back of these chemicals while applying them and occasionally inhaled the fine spray. The patient denied shortness of breath, cough, or wheezing, and further review of systems was negative. His co-worker, who worked with these pesticides during the same period of time, has not developed any cutaneous lesions. Past medical history included hyperlipidemia for which he takes atorvastatin. The patient denied taking any other medications and reported no allergies.
|Figure 1||Figure 2|
Hypopigmented, oval, and round macules were scattered over the scalp, face, chest, abdomen, back, buttocks, arms, and legs.
There is a sparse, superficial, perivascular infiltrate of lymphocytes and melanophages. There is uneven pigmentation of the basal layer as highlighted by a Fontana-Masson stain.
Chemical leukoderma is an acquired, hypopigmented dermatosis that results from repeated, cutaneous application of an agent that destroys epidermal melanocytes . Phenols and catechols as well as sulfhydryl compounds are common culprits . In 1939, chemical leukoderma was first described in tannery workers who were using rubber gloves . Fifty-two percent (25/48) of the workers using rubber gloves developed depigmentation of their hands and forearms. Patch testing with the phenolic rubber antioxidant, monobenzyl ether of hydroquinone, caused depigmentation only in the affected workers. Chemical leukoderma since has been described secondary to phenolic detergent germicides, adhesives that contain para-tertiary butyl phenol, hair dyes that contain paraphenylenediamine and benzyl alcohol, and fabrics treated with azo dyes [2, 4]. In addition, optic preparations; systemic medications, which include fluphenazine, chloroquine, and imatinib mesylate; and compounds that contain mercury, arsenic, or cinnamic aldehyde have been reported to cause chemical leukoderma . Although chemical leukoderma usually is not associated with systemic disease, concomitant cases of thyroid disease, hepatosplenomegaly, and transaminitis have been reported 
Although no clinicopathologic criteria reliably can differentiate chemical leukoderma from vitiligo, a history of repeated exposure to a known or suspected depigmenting agent is useful in clarifying the diagnosis . Chemical leukoderma may develop both at the site of contact with the chemical and remotely from the exposure. Avoidance of the causative agent may lead to spontaneous repigmentation, but treatments commonly used in vitiligo, such as narrow-band ultraviolet B (UVB) phototherapy, psoralen plus ultraviolet A (PUVA) photochemotherapy, or topical immunosuppressants, often are necessary .
Phenolic/catecholic derivatives are the largest class of chemicals that are known to trigger this disorder; they induce melanocyte toxicity via tyrosinase-related protein-1 (Tyrp1), which catalytically converts these chemicals within melanocytes and leads to the production of reactive oxygen species . In normal melanocytes, this oxidative stress has been shown to trigger free radical scavenging in order to prevent apoptosis of the melanocyte . Boissy, et al. hypothesized that the etiology of chemical leukoderma is a genetic inability of the melanocytes to respond to Tyrp1 mediated oxidative stress . This genetic susceptibility explains why only a certain subset of patients will develop chemical leukoderma upon exposure to a given compound.
Insecticides have been identified as the causative agents in 15 (1.7%) of 864 cases of chemical leukoderma . The phenolic derivative para-tertiary butyl phenol in the insecticide was likely responsible for the melanocyte injury in these cases. Hypopigmentation of the skin also has been reported secondary to the carbamate herbicide Carbyne [10, 11]. To our knowledge, this is the first report, to date, of chemical leukoderma that was induced by pyrethroid insecticides. Despite avoidance of the insecticides since 2000, our patient continues to develop new hypopigmented lesions. The patient is currently scheduled to begin a therapeutic trial of UVB phototherapy.
References1. Ortonne JP, et al. Hypomelanoses and hypermelanoses. In: (Freedberg IM, et al., eds), Fitzpatrick’s Dermatology in General Medicine. New York: McGraw Hill, 2003: 836
2. Solano F, et al. Hypopigmenting agents: an updated review on biological, chemical and clinical aspects. Pigment Cell Res 2006; 19:550 [PubMed]
3. Oliver EA, et al. Occupational leukoderma. JAMA 1939; 113:927
4. Briganti S, et al. Chemical and instrumental approaches to treat hyperpigmentation. Pigment Cell Res 2003; 16:101 [PubMed]
5. Ortonne, JP. Vitiligo and other disorders of hypopigmentation. In: (Bolognia JJ, et al. eds), Dermatology. London: Mosby Elsevier 2008:935
6. Ghosh S, Mukhopadhyay S. Chemical leucoderma: a clinico-aetiological study of 864 cases in the perspective of a developing country. Br J Dermatol 2009;160:40 [PubMed]
7. Cummings MP, Nordlund, JJ. Chemical leukoderma: fact or fancy. Am J Contact Derm 1995; 6:122
8. Boissy RE, Manga P. On the etiology of contact/occupational vitiligo. Pigment Cell Res 2004; 17:208 [PubMed]
9. Jimenez M, Garcia-Carmona F. Hydrogen peroxide-dependent 4-t-butylphenol hydroxylation by tyrosinase – a new catalytic activity. Biochim Biophys Acta 1996; 1297:33 [PubMed]
10. Brancaccio R, Chamales MH. Contact allergy and depigmentation produced by the herbicide Carbyne. Contact Derm 1977; 3:108 [PubMed]
11. Spiewak R. Pesticides as a cause of occupational skin diseases in farmers. Ann Agric Environ Med 2001; 8:1 [PubMed]
© 2011 Dermatology Online Journal